Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

August 9, 2021DeKalb County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 9, 2021, 2:05 PM CDT for DeKalb County, Alabama. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2021, 2:05 PM CDT (19:05 UTC)
Expired
Aug 9, 2021, 2:45 PM CDT
In force
40 min
Issued by
NWS Birmingham, AL
Hail
0.00 in
Wind
40

County DeKalb County, AL

The radar

The Northeast Alabama radar (KHTX), 78 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2021-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2021-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
203 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1139 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

630 
WWUS84 KBMX 091905
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
205 PM CDT Mon Aug 9 2021
 
ALZ020-091945-
Cherokee AL-
205 PM CDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of central Cherokee
County through 245 PM CDT...

At 204 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sand Rock, or near Centre, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Centre, Cedar Bluff, Little River Canyon National Preserve, Leesburg,
Sand Rock, Gaylesville, Cherokee Rock Village, Cornwall Furnace Park,
Western Weiss Lake, Blanche, Eastern Weiss Lake, Little River Falls,
Weiss Dam, Fullerton, New Moon, Yellow Creek Falls, Chesnut Bay
Resort, Broomtown, Howells Crossroads and Waterhouse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3418 8544 3415 8584 3424 8584 3424 8581
      3426 8581 3426 8577 3434 8568 3436 8566
      3437 8563 3439 8562 3440 8563 3440 8561
      3444 8558 3445 8558 3449 8551
TIME...MOT...LOC 1904Z 249DEG 15KT 3422 8575 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

25/Owen

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 9, 1:23 PM CDT, 42 minutes earlier.

Area forecast discussion, Aug 9, 1:23 PM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
123 PM CDT Mon Aug 9 2021

.UPDATE...
Midday Update and 18Z Aviation.

&&

.SHORT TERM...
/Updated at 1235 PM CDT Mon Aug 09 2021/

Scattered showers and thunderstorms will continue across the state
through the afternoon and evening. Instabilities between 2500 and
3000 J/kg...PW values in the 90th percentile for this time of
year...and a weak wind profile will allow for strong storms with
very little movement. Heavy rain will be a threat since the storms
won't be moving and flooding will be a concern in any back
building thunderstorms. Wind will also be a threat with DCAPE
between 1000 and 1500 J/kg and LI values around
-8 to -9C. The potential for downbursts and damaging winds is
 high...with a possibility for microbursts in any of the stronger
 storms.

Muggy and sticky conditions will remain today as low and mid
level flow from the south and southwest keeps plenty of moisture
over the area. With dewpoints in the 70's...heat indices are going
to be in the upper 90s and lower 100's through the afternoon.

Tonight...any activity should weaken with the loss of the day's
heating. Low temperatures will be in the lower 70's...and there
will once again be a fog potential in the early hours before
sunrise...especially in areas that received rain in the evening.

Tuesday will see the same conditions as today. Instabilities
greater than 3000 J/kg...weak wind profiles...DCAPE greater than
1000 J/kg...LI around -7 to -8C and PW values around the 90th
percentile for this time of year. Thunderstorms will develop
again the late morning and early afternoon with the potential for
heavy rain...possible flooding in any storms that back build...and
microburst potential in the stronger storms.

24

.LONG TERM...
/Updated at 345 AM CDT Mon Aug 09 2021/
Wednesday through Sunday.

We'll be well into a "rinse and repeat" forecast by mid week as
summer heat and humidity continues across the Deep South.
Temperature trends suggest afternoon highs in the upper 80s to low
90s, with some places in the mid 90s, amidst a flattened sub-
tropical ridge stretched across the southern CONUS. Dewpoints in
the low to mid 70s are expected as low-level flow off the Gulf of
Mexico spreads northward across Southeast toward the Ohio Valley.
The combination of summer warmth and the humid airmass will yield
heat indices in the upper 90s to lower 100s each afternoon. Some
places could approach Heat Advisory criteria (105 F) at times,
hence the HWO inclusion.

For the most part, 30-50% 'chance' PoPs have been continued across
Central Alabama for the long-term period. PoPs, of course, maximize
in the afternoon and early evening when the best instability is
available. I did increase to 60% 'likely' PoPs across portions of
the east and southeast for Wednesday afternoon as guidance suggests
an area of higher PWs in these areas. Generally speaking, guidance
hangs on PWs in the 1.8-2.0" range through this weekend. This
moisture content is primarily responsible for the daily convective
rain chances. This also suggests showers and thunderstorms will
bring heavy downpours at times. By Friday, deep-layer ridging is
progged to amplify and become more prominent across the West. This
will help to somewhat suppress ridging across the Southeast as a
longwave trough moves eastward across the Great Lakes region on
Saturday. A trailing shortwave and associated surface cold front
could approach the TN Valley on Sunday which would enhance rain
chances. Being too far out in the period precluded increasing PoPs
at this time.

40/Sizemore

&&

.AVIATION...
18Z TAF Discussion.

Scattered showers and thunderstorms will continue across the state
through the afternoon and early evening. Due to uncertainty in
timing and placement of activity...have left in VCSH in each
TAF...with a TEMPO to account for thunderstorms developing quickly
over each terminal. Overnight...all convection is expected to
weaken quickly with fog development likely in the early morning.
MVFR visibilities are included though some sites could see lower
visibilities depending on shower placement this evening.
Tuesday...showers and thunderstorms are again possible beginning
in the late morning.

24

&&

.FIRE WEATHER...

Southerly to southwesterly surface and transport winds at 5-8 mph
are expected this afternoon. This will help increase moisture
values and resultant rain chances across the area. Best chances
for showers and thunderstorms are this afternoon and early
evening due to diurnal heating. This trend will continue each
afternoon for the next several days with expected heat and
humidity. Minimum RH values should remain above ~50%.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     71  92  72  92  72 /  20  50  20  50  20
Anniston    74  92  73  92  73 /  20  50  20  60  20
Birmingham  74  93  74  93  74 /  20  40  20  50  20
Tuscaloosa  75  93  75  94  74 /  20  40  10  40  20
Calera      74  91  74  91  74 /  20  40  20  50  20
Auburn      73  91  73  90  73 /  20  50  20  60  20
Montgomery  74  94  74  94  74 /  20  50  20  60  20
Troy        74  93  73  92  73 /  20  50  20  60  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Aug 9, 4:05 AM CDT, 10 hours before
Hazardous Weather Outlook
National Weather Service Birmingham AL
405 AM CDT Mon Aug 9 2021

ALZ011>015-017>050-101215-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
405 AM CDT Mon Aug 9 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hot and humid conditions will allow for afternoon max heat indices
to approach 105 each day Tuesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

08

In the hours before

Special weather statement, Aug 9, 12:25 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1225 PM CDT Mon Aug 9 2021

ALZ028-037-091800-
Tallapoosa AL-Clay AL-
1225 PM CDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of northwestern
Tallapoosa and southeastern Clay Counties through 100 PM CDT...

At 1224 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hillabee Creek, or 7 miles northeast of Alexander City, moving
northeast at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Alexander City, New Site, Goldville, Hillabee Creek, Northern Lake
Martin, Hackneyville and Millerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3292 8583 3298 8599 3323 8592 3310 8564
TIME...MOT...LOC 1724Z 207DEG 9KT 3302 8588

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

56
Special weather statement, Aug 9, 12:42 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1242 PM CDT Mon Aug 9 2021

ALZ018-026-091815-
Etowah AL-St. Clair AL-
1242 PM CDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of central Etowah and
northeastern St. Clair Counties through 115 PM CDT...

At 1240 PM CDT, Doppler radar was tracking a strong thunderstorm near
Steele, or 9 miles southwest of Rainbow City, moving northeast at 10
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Gadsden, Rainbow City, Attalla, Hokes Bluff, Glencoe, Ashville,
Ragland, Steele, Reece City, Ballplay, Gadsden Mall, Noccalula Falls,
Neely Henry Lake, Southside, Alabama International Dragway, Gadsden
Steam Plant, Rockledge, I 59 Rest Areas At Oneonta, Gadsden Water
Works and Ramsey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3406 8579 3392 8594 3391 8597 3390 8597
      3389 8599 3388 8599 3387 8600 3387 8602
      3385 8602 3385 8605 3384 8605 3384 8607
      3382 8605 3374 8614 3385 8631 3419 8610
TIME...MOT...LOC 1740Z 216DEG 10KT 3386 8617

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

56
Special weather statement, Aug 9, 1:13 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Birmingham AL
113 PM CDT Mon Aug 9 2021

ALZ034-091845-
Bibb AL-
113 PM CDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of southeastern Bibb
County through 145 PM CDT...

At 112 PM CDT, Doppler radar was tracking a strong thunderstorm over
Talladega National Forest, or 7 miles southeast of Centreville,
moving east at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Brent, Centreville, Lawley, Talladega National Forest, Ashby,
Brierfield Ironworks Park, West Centreville, Randolph, Trio, Six Mile
and Bibb County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3307 8692 3306 8691 3306 8690 3305 8690
      3305 8688 3285 8688 3284 8711 3296 8716
TIME...MOT...LOC 1812Z 249DEG 13KT 3291 8702

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

56
Special weather statement, Aug 9, 1:49 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Birmingham AL
149 PM CDT Mon Aug 9 2021

ALZ033-040-091930-
Dallas AL-Perry AL-
149 PM CDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of southwestern Perry
and west central Dallas Counties through 230 PM CDT...

At 148 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bogue Chitto, or 9 miles southeast of Uniontown, moving east at 5
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Uniontown, Orrville, Bogue Chitto, Marion Junction, Central Mills,
Perry County Correctional Center, Safford and Hazen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3224 8742 3227 8745 3226 8746 3227 8747
      3231 8747 3231 8753 3251 8751 3248 8713
      3221 8720
TIME...MOT...LOC 1848Z 280DEG 5KT 3237 8737

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

25/Owen
Special weather statement, Aug 9, 1:51 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Birmingham AL
151 PM CDT Mon Aug 9 2021

ALZ018-020-091930-
Etowah AL-Cherokee AL-
151 PM CDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of northeastern Etowah
and southern Cherokee Counties through 230 PM CDT...

At 151 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ballplay, or near Hokes Bluff, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hokes Bluff, Centre, Centre Municipal Airport, Leesburg, Tennala,
Ballplay, Slackland, Pleasant Gap, Moshat, Ball Flat, Eastern Weiss
Lake, Western Weiss Lake, Coloma, Weiss Dam, Spring Garden, Howells
Crossroads, Reaves and Waterhouse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3396 8546 3395 8553 3396 8554 3397 8574
      3395 8574 3395 8583 3396 8584 3416 8588
      3421 8548
TIME...MOT...LOC 1851Z 264DEG 14KT 3405 8577

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

25/Owen
Special weather statement, Aug 9, 2:05 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
205 PM CDT Mon Aug 9 2021

ALZ020-091945-
Cherokee AL-
205 PM CDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of central Cherokee
County through 245 PM CDT...

At 204 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sand Rock, or near Centre, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Centre, Cedar Bluff, Little River Canyon National Preserve, Leesburg,
Sand Rock, Gaylesville, Cherokee Rock Village, Cornwall Furnace Park,
Western Weiss Lake, Blanche, Eastern Weiss Lake, Little River Falls,
Weiss Dam, Fullerton, New Moon, Yellow Creek Falls, Chesnut Bay
Resort, Broomtown, Howells Crossroads and Waterhouse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3418 8544 3415 8584 3424 8584 3424 8581
      3426 8581 3426 8577 3434 8568 3436 8566
      3437 8563 3439 8562 3440 8563 3440 8561
      3444 8558 3445 8558 3449 8551
TIME...MOT...LOC 1904Z 249DEG 15KT 3422 8575

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

25/Owen

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 12:21 PM CDTSpecial Weather StatementBMXPerry24 min
Aug 9, 12:25 PM CDTSpecial Weather StatementBMXClay35 min
Aug 9, 12:42 PM CDTSpecial Weather StatementBMXEtowah33 min
Aug 9, 1:13 PM CDTSpecial Weather StatementBMXBibb32 min
Aug 9, 1:49 PM CDTSpecial Weather StatementBMXDallas41 min
Aug 9, 1:51 PM CDTSpecial Weather StatementBMXCherokee39 min
Aug 9, 2:28 PM CDTSpecial Weather StatementBMXRandolph32 min
Aug 9, 2:30 PM CDTSpecial Weather StatementBMXCherokee30 min
Aug 9, 2:49 PM CDTSpecial Weather StatementBMXDallas41 min
Aug 9, 3:02 PM CDTSpecial Weather StatementBMXChambers28 min
Aug 9, 3:48 PM CDTSpecial Weather StatementBMXClay27 min
Aug 9, 3:49 PM CDTSpecial Weather StatementBMXChambers26 min
Aug 9, 4:00 PM CDTSpecial Weather StatementBMXTalladega30 min
Aug 9, 4:21 PM CDTSpecial Weather StatementBMXTalladega24 min
Aug 9, 4:44 PM CDTSevere Thunderstorm WarningBMXTalladega31 min
Aug 9, 5:21 PM CDTSpecial Weather StatementBMXCalhoun39 min
Aug 9, 5:56 PM CDTSpecial Weather StatementBMXElmore34 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.